Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 33, NWS Melbourne, FL

March 31, 1996Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 31, 1996, 3:56 PM EST for Orange County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 1996, 3:56 PM EST (20:56 UTC)
Expired
Mar 31, 1996, 4:30 PM EST
In force
34 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Orange County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1996-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1996-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 312056 RRA
SVRMLB
FLC095-312130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
356 PM EST SUN MAR 31 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...ORANGE COUNTY
 
AT 355 PM...WEATHER RADAR AT MELBOURNE INDICATED A SEVERE THUNDERSTORM
LOCATED OVER TAVARES. THE STORM WILL MOVE EAST TO MT. DORA...MT.
PLYMOUTH...AND ZELLWOOD THROUGH 430 PM. THIS STORM WILL LIKELY PRODUCE
LARGE DAMAGING HAIL.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
 
SPRATT
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:45 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 31, 2:45 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EST SUN MAR 31 1996

CAP HOLDING STRONG AS SEA BREEZE YET TO FORM WITHIN CWA AND WILL BE
VERY DIFFICULT TO BREAK WITHOUT MESOSCALE FORCING. SINCE SYNOPTIC
SCALE FLOW CONTINUES WEAK AND VERY LIGHT EAST WINDS ARE NOW OCCURRING
AT COF AND MBF...STILL THINK ONSHORE FLOW WILL COMMENCE MOST AREAS
LATE. LATEST ADAP SHOWS THE STRONGEST CAP ACROSS MID PORTION OF CWA
AT 3 DEGREES. HOWEVER...EXPANDING AREA OF CONVECTION MOVING ONSHORE
FROM THE EASTERN GULF SHOULD OVERSPREAD MUCH OF THE AREA RESULTING IN
SCATTERED TRW. GREATEST POTENTIAL FOR STRONG STORMS THIS EVENING
SHOULD REMAIN FARTHER SOUTH WERE AIRMASS IS MOST UNSTABLE. WITH VERY
LOW WET BULB ZERO READINGS...ANY STORMS WHICH DO SHOW CONSIDERABLE
VERTICAL DEVELOPMENT SHOULD BECOME PROLIFIC HAIL PRODUCERS. COLD
FRONT PROGGED TO REACH NORTHERN PORTION OF CWA EARLY AFTERNOON
MONDAY...AND BE SOUTH OF AREA BY EARLY EVENING WITH RAPID DRYING POST
FROPA. SCATTERED RW/TRW POSSIBLE AHEAD OF FRONT...BUT CONVERGENCE
WILL BE MINIMAL AS WINDS BECOME WESTERLY IN ADVANCE.

SPRATT

In the hours before

Special weather statement, Mar 31, 12:00 PM EST, 3 hours 56 minutes before
FLZ041-044>047-053-054-058-059-064-501-311830-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1200 PM EST SUN MAR 31 1996

...ANOTHER ROUND OF SEVERE WEATHER EXPECTED TODAY...

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS FLORIDA TODAY.
ALTHOUGH AVAILABLE MOISTURE HAS DECREASED SOMEWHAT IN THE WAKE OF
SATURDAYS WEATHER SYSTEM...IT IS FORECAST TO INCREASE AGAIN
THROUGHOUT THE DAY. WITH UNSTABLE AIR STILL IN PLACE AND VERY COLD
TEMPERATURES AT MID LEVELS OF THE ATMOSPHERE...SCATTERED
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE DAMAGING HAIL. ALTHOUGH THE OVERALL COVERAGE OF STORMS IS
EXPECTED TO BE LESS THAN YESTERDAY... THE SEVERITY OF STORMS THIS
AFTERNOON COULD BE SIMILAR.

SINCE WINDS IN THE LOWER ATMOSPHERE HAVE WEAKENED IN THE PAST 24
HOURS...LARGE HAIL WILL THE MAIN THREAT TODAY...HOWEVER ISOLATED
DAMAGE FROM STRONG WIND GUSTS OR BRIEF TORNADOES CAN NOT BE RULED
OUT.

INITIAL THUNDERSTORM DEVELOPMENT WILL OCCUR AROUND MID AFTERNOON
ALONG THE EAST COAST SEA BREEZE BOUNDARY...WHICH WILL DRIFT INLAND
ACROSS THE COASTAL COUNTIES...THEN MOVE BACK TOWARD THE COAST DURING
THE EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE FROM THE
EASTERN GULF INTO THE INTERIOR OF EAST CENTRAL FLORIDA.

RESIDENTS SHOULD MOVE TO A SAFE LOCATION IF THREATENING WEATHER
APPROACHES OR IF WARNINGS ARE ISSUED. SPOTTER ACTIVATION MAY AGAIN
BECOME NECESSARY THIS AFTERNOON.

FOR MARINE INTERESTS...SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL
MOVE OFFSHORE FROM THE PENINSULA THIS AFTERNOON INTO THIS EVENING.
STRONG WIND GUSTS AND VERY HEAVY RAIN WILL LIKELY ACCOMPANY THESE
STORMS. A FEW STORMS WILL PRODUCE HAIL AND/OR WATERSPOUTS.

SPRATT
Special weather statement, Mar 31, 12:31 PM EST, 3 hours 25 minutes before
FLZ041-044>047-053-054-058-059-064-501-311830-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1200 PM EST SUN MAR 31 1996

...ANOTHER ROUND OF SEVERE WEATHER EXPECTED TODAY...

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS FLORIDA TODAY.
ALTHOUGH AVAILABLE MOISTURE HAS DECREASED SOMEWHAT IN THE WAKE OF
SATURDAYS WEATHER SYSTEM...IT IS FORECAST TO INCREASE AGAIN
THROUGHOUT THE DAY. WITH UNSTABLE AIR STILL IN PLACE AND VERY COLD
TEMPERATURES AT MID LEVELS OF THE ATMOSPHERE...SCATTERED
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE DAMAGING HAIL. ALTHOUGH THE OVERALL COVERAGE OF STORMS IS
EXPECTED TO BE LESS THAN YESTERDAY... THE SEVERITY OF STORMS THIS
AFTERNOON COULD BE SIMILAR.

SINCE WINDS IN THE LOWER ATMOSPHERE HAVE WEAKENED IN THE PAST 24
HOURS...LARGE HAIL WILL THE MAIN THREAT TODAY...HOWEVER ISOLATED
DAMAGE FROM STRONG WIND GUSTS OR BRIEF TORNADOES CAN NOT BE RULED
OUT.

INITIAL THUNDERSTORM DEVELOPMENT WILL OCCUR AROUND MID AFTERNOON
ALONG THE EAST COAST SEA BREEZE BOUNDARY...WHICH WILL DRIFT INLAND
ACROSS THE COASTAL COUNTIES...THEN MOVE BACK TOWARD THE COAST DURING
THE EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE FROM THE
EASTERN GULF INTO THE INTERIOR OF EAST CENTRAL FLORIDA.

RESIDENTS SHOULD MOVE TO A SAFE LOCATION IF THREATENING WEATHER
APPROACHES OR IF WARNINGS ARE ISSUED. SPOTTER ACTIVATION MAY AGAIN
BECOME NECESSARY THIS AFTERNOON.

FOR MARINE INTERESTS...SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL
MOVE OFFSHORE FROM THE PENINSULA THIS AFTERNOON INTO THIS EVENING.
STRONG WIND GUSTS AND VERY HEAVY RAIN WILL LIKELY ACCOMPANY THESE
STORMS. A FEW STORMS WILL PRODUxCE HAIL AND/OR WATERSPOUTS.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:09 PM ESTTornado WarningMLBBrevard66 min
Mar 30, 7:13 PM ESTTornado WarningMLBOrange, Seminole62 min
Mar 30, 7:19 PM ESTSevere Thunderstorm WarningMLBLake, Volusia56 min
Mar 30, 8:15 PM ESTSevere Thunderstorm WarningMLBBrevard45 min
Mar 30, 8:20 PM ESTSevere Thunderstorm WarningMLBVolusia55 min
Mar 30, 8:31 PM ESTTornado WarningMLBBrevard44 min
Mar 31, 3:52 PM ESTSevere Thunderstorm WarningMLBLake38 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.